Image of pills

Tardive Dyskinesia (TD):
CAUSE

Dopamine receptor hypersensitivity and TD development

TD is thought to be a consequence of dopamine receptor hypersensitivity. According to this theory, chronic dopamine antagonism results in gradual hypersensitization of dopamine receptors, which initiates a pathogenic cascade leading to excess dopamine signaling.1-3

TD remains a significant burden among certain patient populations, such as those receiving treatment with Dopamine Receptor-Blocking Agents (DRBAs). DRBAs are primarily utilized as antipsychotic drugs for treating a range of psychiatric disorders.1-4

References:

  1. Waln O, Jankovic J. An update on tardive dyskinesia: From phenomenology to treatment. Tremor Other Hyperkinet Mov. 2013;3:tre-03-161-4138-1.
  2. Mehta SH, Morgan JC, Sethi KD. Drug-induced movement disorders. Neurol Clin. 2015;33(1):153-174.
  1. Jankelowitz SK. Treatment of neurolept-induced tardive dyskinesia. Neuropsychiatr Dis Treat. 2013;9:1371-1380.
  2. Chen JJ. Drug-induced movement disorders: A primer. US Pharm. 2007;32(11):HS16-HS32.